Alert archive / South Dakota / Wind Advisories in 2019
Wind Advisory 6, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Oct 4, 2019, 3:31 PM CDT for 21 counties in South Dakota; 8 counties in Minnesota; Lyon County, Iowa. It took effect at Oct 5, 2019, 10:00 AM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Oct 4, 2019, 3:31 PM CDT (20:31 UTC)
- In effect from
- Oct 5, 2019, 10:00 AM CDT
- Expired
- Oct 5, 2019, 6:56 PM CDT
- In force
- 9 hr
- Issued by
- NWS Sioux Falls, SD
All 30 counties
Lyon County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 45 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
231 WWUS73 KFSD 042031 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 331 PM CDT Fri Oct 4 2019 SDZ038-039-050-052>054-057>060-063>065-068-050445- /O.NEW.KFSD.WI.Y.0006.191005T1500Z-191006T0100Z/ Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme- 331 PM CDT Fri Oct 4 2019 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM CDT SATURDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...From 10 AM to 8 PM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Driving of high profile vehicles will be very difficult, especially on north-south roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/siouxfalls
4 follow-up statements
950 WWUS73 KFSD 050311 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1011 PM CDT Fri Oct 4 2019 SDZ038-039-050-052>054-057>060-063>065-068-051800- /O.CON.KFSD.WI.Y.0006.191005T1500Z-191006T0100Z/ Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme- 1011 PM CDT Fri Oct 4 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM CDT SATURDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...From 10 AM to 8 PM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/siouxfalls
705 WWUS73 KFSD 050908 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 408 AM CDT Sat Oct 5 2019 IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-061-062- 066-067-051715- /O.EXA.KFSD.WI.Y.0006.191005T1500Z-191006T0100Z/ Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- Brookings-Lake-Moody-McCook-Minnehaha-Turner- 408 AM CDT Sat Oct 5 2019 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of east central and southeast South Dakota, northwest Iowa and southwest Minnesota. * WHEN...From 10 AM this morning to 8 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ SDZ038-039-050-052>054-057>060-063>065-068-051715- /O.CON.KFSD.WI.Y.0006.191005T1500Z-191006T0100Z/ Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme- 408 AM CDT Sat Oct 5 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...From 10 AM this morning to 8 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/siouxfalls
116 WWUS73 KFSD 051543 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1043 AM CDT Sat Oct 5 2019 IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>068- 052345- /O.CON.KFSD.WI.Y.0006.000000T0000Z-191006T0100Z/ Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Bon Homme- 1043 AM CDT Sat Oct 5 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of east central and southeast South Dakota, northwest Iowa and southwest Minnesota. * WHEN...From 10 AM this morning to 8 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/siouxfalls
795 WWUS73 KFSD 052356 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 656 PM CDT Sat Oct 5 2019 IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>068- 060100- /O.CAN.KFSD.WI.Y.0006.000000T0000Z-191006T0100Z/ Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Bon Homme- 656 PM CDT Sat Oct 5 2019 ...WIND ADVISORY IS CANCELLED... Winds have decreased below advisory limits. Therefore, the advisory was cancelled early. Wind gusts 20 to 25 mph are still possible through the early overnight hours. $$ For more information from the National Weather Service visit http://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Oct 4, 11:46 AM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Oct 4, 11:46 AM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1146 AM CDT Fri Oct 4 2019 .SHORT TERM...(Today and Tonight) Issued at 256 AM CDT Fri Oct 4 2019 Well, the next 2 to 3 days will not go down in the record books as the nicest days of the year. Clouds, wind and rainfall will all bring about subpar conditions for this time of year, although we should be able to shake quite a bit of the cloud cover and rainfall on Sunday, just not the winds or cooler temperatures. Widespread stratus this morning within the area of weakest winds has pretty much kept the frost at bay. The western edge of the stratus may prove to have allowed a little frost but definitely not widespread. Low pressure will deepen over the central and northern Rockies today, bringing about increased southerly winds. The latest model soundings hint that the stratus will begin to erode late this morning, but could linger into the late afternoon over parts of southwest MN. But, even as the stratus erodes additional cloud cover will increase from the south as upper level troughing spreads across the Western High Plains today. So, with abundant cloud cover temperatures will again be on the cool side and likely on climb into the 50s. Southerly winds will likely gust to around 35 mph in central SD. By afternoon warmer and more moist air aloft will work into the area with convergence increasing a bit, although the area is in a fairly deep southerly flow. The main threat for precipitation production will be some weak instability that should develop based at about 800 to 700 mb. Enough to produce showers and some scattered lightning strikes but not severe thunderstorms. These chances will increase through the evening as the mid level trough brings some additional moisture and convergence aloft on in incoming dry punch. Once again, enough instability for some lightning but likely not severe thunderstorms. The most organized area of rainfall appears to be along and east of interstate 29 where a half an inch to an inch of rainfall will be possible. Strong southerly flow through the night will keep the diurnal changes small, so lows likely close to 50 in many locations which will only be about 5 to 8 degrees lower than highs. .LONG TERM...(Saturday through Thursday) Issued at 256 AM CDT Fri Oct 4 2019 Rain will diminish from southwest to northeast on Saturday with clearing skies and increasing winds. Would not be surprised if a wind advisory is need on Saturday afternoon. Strong, deep west to northwest flow is expected along with good mixing. Models indicating 30 to 35 knot average in the mixed layer with about 45 knots at the top of the mixed layer. Did increase highs a couple of degrees over the national blend, especially west of Interstate 29, as well as lowering dew points with the deeper mixing and model soundings indicating dew points falling into the 30s. Northwest flow remains in place into Sunday so expecting gusty winds again on Sunday. Should see a little more sunshine but winds will likely gust to 25 to 35 mph in most locations. Highs in the upper 50s to mid 60s. Weak upper level ridging will pivot across the area Sunday through about Wednesday bringing drier weather along with moderating temperatures. Highs will climb back into the 60s and likely the 70s in a few spots Tuesday and Wednesday. This ridge breaks down Wednesday into Friday so it is looking like a return to cooler and wetter weather. Unfortunately some hints for snowfall potential Thursday night into Friday so will need to monitor this potential. Still too far out to anything other than mention the chance. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1137 AM CDT Fri Oct 4 2019 A few different aviation concerns over the next 24 hours. The first is that of the MVFR ceilings currently in place that may lift for a period this afternoon but will likely quickly return by evening and overnight. This will be as showers start to fill in across the region by as early as late afternoon but better chances by evening and overnight. There is also a chance at a few embedded thunderstorm, however confidence in the extent and timing of any TS activity precludes official mention in the TAF at this time. By the early morning hours Saturday, ceilings may lower toward the IFR range before showers come to an end from west to east by mid morning. Breezy southeasterly winds will gust between 20-30 kts this afternoon and evening before switching out of the northwest late tonight and Saturday and becoming quite gusty by Saturday afternoon. This may lead to a brief period of LLWS overnight. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...Kalin
Hazardous weather outlook, Oct 4, 3:22 AM CDT, 12 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 322 AM CDT Fri Oct 4 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-050830- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 322 AM CDT Fri Oct 4 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight This evening through Saturday morning, widespread rain is likely with local rises on area rivers and creeks. The better chances will be across parts of northwest Iowa. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in South Dakota, 2019Wind Advisories in Minnesota, 2019Wind Advisories in Iowa, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.